Kentucky, 2007Damaging Winds in Kentucky, September 26, 2007
September 26, 2007 · NWS JKL · 3 events in 2 counties and zones
A severe thunderstorm developed over portions of Flyod and Pike counties late in the afternoon of September 26, 2007. A stationary front over Western Kentucky, combined with daytime heating, allowed for the severe thunderstorm to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed over portions of Flyod and Pike counties late in the afternoon of September 26, 2007. A stationary front over Western Kentucky, combined with daytime heating, allowed for the severe thunderstorm to develop. Numerous trees were reported down, along with some structural damage to homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 26, 10:10 AM EST, 57 minutes earlier.
Area forecast discussion, Sep 26, 10:10 AM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EDT WED SEP 26 2007
.SHORT TERM.../THE REST OF TODAY/...UPDATED
A FEW SHOWERS HAVE POPPED UP IN OUR FAR NW COUNTIES...BUT OTHERWISE
WE ARE STILL DRY. THERE SHOULD NOT BE A SHORTAGE OF INSTABILITY THIS
AFTERNOON...BUT THERE IS A LACK OF FOCUS FOR CONVECTION...AND THE
BEST DEEP LAYER MOISTURE WILL BE TO OUR NW. HAVE BACKED OFF SLIGHTLY
ON POPS...WITH THE END RESULT BEING AN EXPANDED 20 PERCENT POP INTO
SOME PLACES WHERE IT HAD BEEN 30 PERCENT...AND A MAX POP OF JUST 40
PERCENT IN THE FAR NW.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH FRIDAY/
DEEP LAYER RIDGE OF HIGH PRESSURE WILL CONTINUE TO BE DISPLACED TO
THE SOUTHEAST OVER THE NEXT 24 HOURS OR SO AS A FAIRLY STRONG...BUT
PROGRESSIVE...UPPER LEVEL TROUGH MOVES ACROSS THE NORTHERN TIER OF
THE CONUS. FORECAST CONCERNS REVOLVE AROUND A COLD FRONT WHICH WILL
MOVE ACROSS THE OHIO AND TENNESSEE VALLEYS FROM WEDNESDAY INTO LATE
THURSDAY. AS ONE WOULD EXPECT...MODELS DO DISPLAY SLIGHT VARIATIONS
IN TIMING OF EVENTS...MAINLY DUE TO DIFFERENCES IN THE DEVELOPMENT OF
A WAVE OF LOW PRESSURE ALONG THE COLD FRONT AS IT GRADUALLY MAKES
IT/S WAY THROUGH THE OHIO VALLEY.
INHERITED FORECAST WAS IN EXCELLENT SHAPE. CONSEQUENTLY...MAIN
CHANGES TO THE OVERALL FORECAST WERE JUST TWEAKS. GENERALLY FOLLOWED
PERSISTENCE FOR THE INITIAL PORTION OF THE FORECAST...KEEPING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY...MAINLY FOR THIS AFTERNOON AS INFLUENCES FROM THE APPROACH OF
THE COLD FRONT BECOME MORE PRONOUNCED. CONSISTENCY IN MODEL RUNS
ALLOWED FOR A SLIGHT INCREASE IN POPS FOR THURSDAY PROPER AS THIS IS
THE MOST LIKELY WINDOW FOR FRONTAL PASSAGE. HOWEVER...SHIED AWAY FROM
CATEGORICAL POPS DUE TO UNCERTAINTIES RELATED TO THE DEVELOPING WAVE
OF LOW PRESSURE MENTIONED PREVIOUSLY. OTHERWISE...MADE SOME MINOR
ADJUSTMENTS TO TEMPS FOR CCF AND COLLABORATION PURPOSES.
.LONG TERM.../FRIDAY THROUGH TUESDAY/
THE PERIOD WILL START OFF WITH SURFACE HIGH PRESSURE AND RIDGING
ALOFT OVER THE MID MISSISSIPPI VALLEY BUILDING EASTWARD...BRINGING
MAINLY CLEAR SKIES. AS THE HIGH AND RIDGING MOVE TO OUR EAST...THE
NEXT POTENTIAL CHANGE IS SUNDAY NIGHT AND MONDAY.
CONCERNING THIS CHANGE...THE 00Z ECMWF IS AN OUTLIER COMPARED TO THE
00Z GFS AND MOST OF ITS ENSEMBLE MEMBERS. ONLY A COUPLE OF THE
AVAILABLE ENSEMBLE MEMBERS RESEMBLE THE ECMWF...SHOWING AN UPPER LOW
BEING LEFT BEHIND BY A WESTERN TROF AND THEN NEARLY STALLING OVER THE
MIDDLE OF THE CONUS FOR A TIME EARLY IN THE NEW WEEK. THE GFS AND
MOST OF ITS ENSEMBLE MEMBERS ARE MUCH MORE PROGRESSIVE WITH THE UPPER
LOW...TAKING IT ACROSS THE NORTHERN TIER OF STATES AND INTO SE
CANADA...AND THIS SOLUTION IS PREFERRED. EVEN FOLLOWING THE MORE
PROGRESSIVE SOLUTION...THERE IS UNCERTAINTY ABOUT AN ASSOCIATED COLD
FRONT AND ITS AFFECT ON THIS AREA. THE MOST LIKELY SCENARIO IS FOR A
DYING COLD FRONT TO APPROACH FROM THE NW SUNDAY NIGHT AND MONDAY...
BUT NEVER BRINGING ANY SIGNIFICANT CHANGE IN AIR MASS. BASED ON SOME
OF THE ENSEMBLE MEMBERS...WOULD NOT RULE OUT ENOUGH MOISTURE FOR SOME
PRECIP...SO HAVE USED A 20 PERCENT POP FOR SUNDAY NIGHT AND MONDAY.
HAVE STAYED RELATIVELY CLOSE TO THE MEXMOS TEMPS...WHICH WERE ALL
ABOVE NORMAL.
&&
.AVIATION.../12Z TO 12Z/
OUT HERE IN THE WARM SECTOR AHEAD OF THE APPROACHING COLD FRONT...
ANTICIPATE A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS
MORNING ACROSS THE AREA...ESPECIALLY WEST AND NORTHWEST OF THE TAF
SITES. INCLUDED A CB CLOUD TYPE TO INDICATE A FEW THUNDERSTORMS IN
THE AREA. FOLLOWING THIS...DURING THIS EVENING AND INTO THE OVERNIGHT
...EXPECT MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO CROSS EAST
KENTUCKY SO HAVE ADDED A TEMPO FOR THESE TOWARD SUNSET EVOLVING INTO
A PREVAILING GROUP TOWARD MIDNIGHT CONTINUING THROUGH THE NIGHT.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...RAY/HAL
LONG TERM....HAL
AVIATION...GREIF
Hazardous weather outlook, Sep 26, 5:03 AM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
603 AM EDT WED SEP 26 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
603 AM EDT WED SEP 26 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY...ESPECIALLY ALONG AND WEST OF THE
INTERSTATE 75 CORRIDOR...AND ALONG AND NORTH OF THE INTERSTATE 64
CORRIDOR.
THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT
APPROACHES THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS ARE LIKELY THURSDAY...COMING TO AN END BY THURSDAY
EVENING.
THUNDERSTORMS ARE POSSIBLE AGAIN FROM SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RAY
Thunderstorm Wind, Floyd
- When
- September 26, 11:07 AM EST to 11:11 AM EST
- Where
- Floyd County, Betsy Layne
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.570, -82.630
Numerous trees down between Stanville and Betsy Layne, mainly near Highway 460. Roof damage in Stanville allowed heavy rain to collapse building onto first floor. Building interior heavily damage by torrential rain.
Thunderstorm Wind, Floyd
- When
- September 26, 4:45 PM EST to 4:49 PM EST
- Where
- Floyd County, 1 mi NE of Betsy Layne
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.580, -82.617
A few pieces of siding, shingles and gutters loosened and/or blown off of homes along Mare Creek.
Thunderstorm Wind, Pike
- When
- September 26, 4:48 PM EST to 4:52 PM EST
- Where
- Pike County, 1 mi NW of Broad Bottom
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.540, -82.613
A few pieces of siding, shingles and gutters loosened and/or blown off of homes along Mare Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 26, 2007$750,000 · 1 event
- Flash Flood and Hail in Texas, September 26, 2007$380,000 · 1.75 in hail · 6 events
- Damaging Winds in Pennsylvania, September 26, 2007$215,000 · 52 kt wind · 10 events
- Tornado and Hail in Pennsylvania, September 26, 2007$75,000 · EF1 · 7 events
- Hail and Damaging Winds in West Virginia, September 26, 2007$225,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Oklahoma, September 26, 20071 injured · $33,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in Ohio, September 26, 2007$60,000 · 1.75 in hail · 6 events
- Damaging Wind and Lightning Strike in Maryland, September 26, 2007$50,000 · 50 kt wind · 2 events
- Damaging Winds in Maine, September 26, 200750 kt wind · 13 events
- Tornado and Hail in New Mexico, September 26, 2007$15,000 · EF0 · 4 events
- Damaging Winds in Ohio, September 26, 2007$15,000 · 55 kt wind · 2 events
- Damaging Winds in Pennsylvania, September 26, 2007$14,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53477, 53478, 53479.